Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 137, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 4:33 PM CDT for Haskell County, Seward County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2004, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 5, 2004, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Haskell County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 408 J/kg
- Mixed-layer CIN
- -382 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS53 KDDC 052133 SVRDDC KSC081-175-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 432 PM CDT SAT JUN 5 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 515 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF KISMET...MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN HASKELL COUNTY... RURAL AREAS OF NORTHEASTERN SEWARD COUNTY... KISMET... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3748 10090 3715 10086 3713 10064 3749 10066 $$ RITTERLING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 13 hours 19 minutes earlier.
Area forecast discussion, Jun 5, 3:14 AM CDT, 13 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 AM CDT SAT JUN 5 2004 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY AND TONIGHT. SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME BEHIND THE FRONT AND MOVE SE OVER FAR SW KS. WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA. LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND ZONES FOR NOW. SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA. 700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF 5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN AS THE UKMET SUGGESTS. AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST. DAYS 3-7... MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE WEDNESDAY AFTERNOON AND EVENING. THE REST OF THE FORECAST LOOKS GOOD WITH ONLY A FEW COSMETIC CHANGES MADE. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 61 89 64 / 50 50 00 00 GCK 88 59 91 64 / 40 40 10 10 EHA 91 59 92 62 / 40 40 10 10 LBL 90 61 90 64 / 40 40 10 10 HYS 83 59 87 65 / 50 50 00 00 P28 85 63 86 66 / 50 50 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1137 AM CDT SAT JUN 5 2004 KSZ031-045-046-063>066-075>081-084>090-061100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL- HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD- STEVENS- 1137 AM CDT SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH WINDS. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KSZ030-043-044-061-062-074-061100- HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO- 1137 AM CDT (1037 AM MDT) SAT JUN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600 PM. A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE MORE INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED. 01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jun 4, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 55 min |
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 60 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 46 min |
| Jun 4, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 48 min |
| Jun 4, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 55 min |
| Jun 4, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Jun 5, 3:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 60 min |
| Jun 5, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 61 min |
| Jun 5, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 55 min |
| Jun 5, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 60 min |
| Jun 5, 4:34 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 56 min |
| Jun 5, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Jun 5, 5:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 5, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 42 min |
| Jun 5, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 66 min |
| Jun 5, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 58 min |
| Jun 5, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 5, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 74 min |
| Jun 5, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.